EconPapers    
Economics at your fingertips  
 

On the Optimal Structure of Liability Laws

Jerry Green

Bell Journal of Economics, 1976, vol. 7, issue 2, 553-574

Abstract: We consider the control of two-party accidents through the use of liability rules that assign damages according to whether or not predetermined standards for care have been met. Particular emphasis is given to how the differential in the costs of accident avoidance activities affects the optimal legal rule and optimal care standards. It is shown that when the costs are close to uniform across individuals, an approximation to the first-best can be obtained. Moreover, alternative legal rules are equally efficient in achieving this situation. When the differential widens, legal rules will differ in their ability to reach the second-best. In contrast to previous models of liability law, it is shown that the courts must play an active adjudicatory role in the optimal solution.

Date: 1976
References: Add references at CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://links.jstor.org/sici?sici=0361-915X%2819762 ... O%3B2-P&origin=repec full text (application/pdf)
Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:rje:bellje:v:7:y:1976:i:autumn:p:553-574

Ordering information: This journal article can be ordered from
https://editorialexp ... i-bin/rje_online.cgi

Access Statistics for this article

More articles in Bell Journal of Economics from The RAND Corporation
Bibliographic data for series maintained by ().

 
Page updated 2019-11-30
Handle: RePEc:rje:bellje:v:7:y:1976:i:autumn:p:553-574